Mississippi, 2013

Flash Flood and Hail in Mississippi, March 23 to 24, 2013

March 23 to 24, 2013 · NWS JAN · 35 events in 22 counties and zones

Showers and thunderstorms developed in association with a passing low pressure system as warm and unstable traveled north ahead of the system. A squall line that sweeped across the region allowed large damaging hail, strong damaging wind gusts, and some flash flooding to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$265,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed in association with a passing low pressure system as warm and unstable traveled north ahead of the system. A squall line that sweeped across the region allowed large damaging hail, strong damaging wind gusts, and some flash flooding to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 23, 11:15 AM CST, 55 minutes earlier.

Area forecast discussion, Mar 23, 11:15 AM CST, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1215 PM CDT SAT MAR 23 2013

...SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING...

.UPDATE...MORNING JAN SOUNDING SHOWED A STRONG CAP AT 700MB THAT HAS
LIMITED CONVECTION SO FAR THIS MORNING. AN 18Z RAOB WILL BE
CONDUCTED TO FURTHER ASSESS THE CAP AND CONVECTION POTENTIAL THIS
AFTERNOON. OTHER PERHAPS A LITTLE LATER START THAN EARLIER
ANTICIPATED...NOT A WHOLE LOT HAS CHANGED WITH EXPECTATIONS OF THE
POTENTIAL FOR SEVERE STORMS THIS AFTERNOON AND EVENING. HIRES MODELS
STILL SHOW INCREASING WAA AHEAD OF AN APPROACHING CLOSED LOW OVER
THE PLAINS THAT WILL SUPPORT DEVELOP OF A SURFACE LOW LATER THIS
AFTERNOON THAT WILL TRACK EAST NORTHEAST ACROSS OUR CWA. SURFACE
ANALYSIS ALREADY SHOWS LOWER 60 DEWPOINTS SURGING NORTH INTO CENTRAL
MS LAST HOUR. LOCAL RADARS ARE BECOMING ACTIVE WITH CONVECTION
BREAKING OUT IN THE NORTHWEST ACROSS THE DELTA AND IN THE SOUTH
ALONG THE HIGHWAY 84 CORRIDOR. INITIALLY STORMS SHOULD REMAIN
ELEVATED AND PRODUCE A HAIL THREAT THEN AS THE AFTERNOON GOES ON AND
CONVECTION DEEPENS MORE SURFACE BASED STORMS ARE EXPECTED. HAIL AND
WIND WILL BE THE MAIN THREATS BUT A TORNADO OR TWO WILL BE POSSIBLE
AS WELL ESPECIALLY SOUTHEAST OF A LINE FROM BROOKHAVEN TO MERIDIAN
LATE AFTER AND EVENING. WIDESPREAD RAINFALL OF TWO TO THREE INCHES
WILL ALSO BE POSSIBLE WITH LOCALLY HIGHER AMOUNTS. TWO TO THREE
INCHES HAS ALREADY FALLEN SINCE EARLY FRIDAY ACROSS THE HIGHWAY 82
CORRIDOR AND A LITTLE SOUTH OF THERE. HAVE ISSUED A FLASH FLOOD
WATCH FOR THIS AFTERNOON AND EVENING GENERALLY ALONG AND NORTH OF
INTERSTATE 20. THE MAIN THREAT FOR SEVERE WEATHER SHOULD END AROUND
MIDNIGHT AS THE INITIAL SURFACE LOW SHIFTS EAST OF THE AREA. THE
UPPER LEVEL TROUGH WILL SWING EAST OVER THE MID MS VALLEY SUNDAY
SUPPORTING A SECOND SURFACE LOW AND STRONG COLD FRONT THAT WILL
BRING VERY WINDY CONDITIONS ACROSS OUR CWA SUNDAY. /22/

&&

.AVIATION...MIDLEVEL CAP HAS LIMITED SHOWER COVERAGE FOR THIS
MORNING. PATCHY FOG IS LIFTING ACROSS THE REGION. SOME SHOWERS WERE
OCCURRING ALONG THE HIGHWAY 82 CORRIDOR. OTHERWISE IFR/MVFR CIGS WAS
NOTED ACROSS THE REGION. EXPECT THESE CONDITIONS TO CONTINUE AS
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS COMES IN FOR THIS
AFTERNOON AND EVENING AS A STRONG STORM SYSTEM MOVES ACROSS THE
REGION. WINDS WILL BE VARIABLE AT 5 TO 10 KNOTS WITH HIGHER GUSTS
NEAR STRONG STORMS FOR THIS AFTERNOON AND TONIGHT. SOME LARGE HAIL
WILL ALSO BE POSSIBLE. WILL PUT IN TAFS WHEN HAIL BECOMES IMMINENT
IN THE SHORT TERM(A FEW HOURS IN ADVANCE).  IT WILL BE WINDY  AND
DRY ESP AROUND THE DELTA REGION FOR SUNDAY FROM THE NORTHWEST AT 15
TO 25 KNOTS./17/

&&

.PREV DISCUSSION... /ISSUED 750 AM CDT SAT MAR 23 2013/

UPDATE...SOME PATCHY DENSE FOG WAS NOTED ACROSS THE REGION ON MDOT
CAMERA SITES. SO HAVE PUT IN PATCHY DENSE FOG FOR THE ARKLAMISS
UNTIL MID-LATE MORNING./17/

/PREVIOUS DISCUSSION...358 AM CDT SAT MAR 23 2013

SHORT TERM...TODAY THROUGH SUNDAY NIGHT...ARM FRONT POSITIONED FROM
CNTRL LA TO NE LA NEWD INTO THE DELTA REGION OF MS. AN ELEVATED WARM
FRONT AND ELEVATED ISENTROPIC LIFT PRODUCING HEALTHY STORMS ACROSS
NCNTRL MS ARE FORECAST TO WEAKEN WITH TIME DURING THE EARLY MORNING
HOURS BEFORE ISENTROPIC FORCING BEGINS TO STRENGTHEN FROM THE SOUTH
BY EARLY AFTERNOON INTO THE EVENING. ALTHOUGH DISCREPANCIES
CONTINUE...MODELS GENERALLY AGREE ON INCREASING FORCING THIS
AFTERNOON AND EVENING. UPPER FLOW BACKS AHEAD OF A DIGGING UPPER
WAVE...REFLECTED AT LOWER LEVELS BY AN APPROACHING 850 MB TROUGH THAT
PIVOTS INTO THE REGION AND AN ASSOCIATED SURFACE LOW FORECAST TO
PIVOT INTO SWRN ZONES AROUND 23/00Z. THE GFS IS CURRENTLY MORE
INVASIVE IN LIFTING THE SURFACE LOW AS FAR N AS THE I-20 CORRIDOR IN
ERN MS WHILE THE EURO KEEP THE SURFACE LOW IN THE VICINITY OF HIGHWAY
84 ACROSS SERN MS. THE EVENTUAL EVOLUTION OF THE LOW TRACK WILL
DETERMINE THE NWD EXTENT OF THE BETTER SURFACE BASED CAPE AND HIGHER
0-1 KM SHEAR FOR THE BETTER TORNADO RISK. THE WARM FRONT CURRENTLY
POSITIONED ACROSS THE REGION IS FORECAST TO PIVOT SLOWLY SWD EARLY
TODAY...DEWPOINTS GRADUALLY INCREASING TO ITS SOUTH DURING THE
AFTERNOON AND EARLY EVENING AHEAD OF THE APPROACHING SURFACE LOW.
ALTHOUGH BOTH SURFACE BASED AND ELEVATED CAPE WILL BE MAXIMIZED ALONG
AND S OF THE BOUNDARY AND SURFACE LOW TRACK...ELEVATED CAPE AND 850
MB DEWPOINTS WILL REMAIN SUFFICIENT TO WARRANT A RISK OF SEVERE
STORMS ACROSS THE ENTIRE AREA...PARTICULARLY WITH INTENSE DEEP LAYER
SHEAR FORECAST AT AROUND 70 KTS FOR A LARGE PORTION OF THE AREA. BOTH
THE GFS AND EURO ALSO DEVELOP A JET MAX OVER THE AREA THIS AFTERNOON
AND EVENING THAT IS ACCOMPANIED BY A REGION OF STRONG UPPER
DIV...NOTICEABLY STRONGER AND FARTHER N ON THE GFS. WE WILL CONTINUE
THE RISK OF SEVERE STORMS FOR ALL OF THE FORECAST AREA TODAY AND THIS
EVENING. IN DEFERENCE TO THE POSSIBILITY OF A MORE NWD PUNCH OF
SURFACE MOISTURE AND SHEAR THE BETTER POTENTIAL FOR SEVERE
STORMS...INCLUDING TORNADOES...WILL BE CONTINUED ALONG AND S OF THE
I-20 CORRIDOR WITH THE CONTINUED CHANCE OF PRIMARILY LARGE HAIL AND
DAMAGING WINDS FOR AREAS NORTH OF I-20. PRECIPITABLE WATER VALUES
FORECAST FROM 1.4-1.7 INCHES TODAY INDICATE THE CONTINUING POTENTIAL
FOR HEAVY RAINFALL FOR ALL AREAS TODAY INTO THE EVENING HOURS.

THE RISK OF SEVERE STORMS WILL GENERALLY END BY MIDNIGHT WHEN THE
SURFACE LOW REACHES THE EAST MS BORDER. RAIN WILL DIMINISH
SIGNIFICANTLY BY SUNRISE SUNDAY WITH W/NW SURFACE/850 MB FLOW IN
PLACE BY 24/12Z. A STRONG SURFACE PRESSURE GRADIENT IS FORECAST TO
THE REAR OF THE SURFACE LOW EARLY SUNDAY MORNING. SUNDAY WILL BE A
WINDY DAY AND A WIND ADVISORY MAY BE NEEDED.

WITH A COUPLE OF WAVES NOTED UPSTREAM ON SATELLITE PIX AND UPPER
DIVERGENCE AND ISENTROPIC LIFT FORECAST TO DEVELOP IN DEEPENING
MOISTURE...RAIN CHANCES HAVE BEEN INCREASED OVER MOS POPS FOR TODAY.
TEMPERATURES FOR TODAY WILL BE DIFFICULT...AS THE EVOLUTION OF THE
WARM FRONTAL MOVEMENT TODAY AND THE DEGREE OF WARMING THAT DEVELOPS
S OF THE BOUNDARY IN INCREASING LOW LEVEL FLOW WILL STRONGLY
INFLUENCE READINGS. HAVE LOWERED TEMPS OVER NRN AND CENTRAL ZONES
FROM MOS NUMBERS. HOWEVER TEMPS MAY EASILY NEED TO BE ADJUSTED LATER
THIS MORNING.

LONG TERM...MONDAY THROUGH SATURDAY...THINGS QUIET DOWN IN THE LONG
TERM AS STRONG HIGH PRESSURE BUILDS OVER THE AREA. MONDAY WILL BE A
COOL DRY DAY AS STRONG COLD AIR ADVECTION AND NORTHWESTERLY FLOW
PREVAIL UNDER MAINLY CLEAR SKIES. A COOL NIGHT IS ON TAP MONDAY
NIGHT WITH LOWS FALLING TO AROUND 30 DEGREES ACROSS MOST OF
THE AREA. LITTLE WILL CHANGE ON TUESDAY AS STRONG SURFACE HIGH
PRESSURE RIDGING CONTINUES ALONG WITH NORTHWEST FLOW. THE SURFACE
HIGH WILL MOVE OVER THE AREA BY TUESDAY NIGHT AND THIS WILL ALLOW
FOR THE WINDS TO BECOME CALM WITH STRONG RADIATIONAL COOLING
EXPECTED. LOWS WILL ONCE AGAIN FALL TO AROUND 30 DEGREES.

THE SURFACE HIGH WILL BEGIN TO SHIFT TO THE EAST OF THE AREA ON
WEDNESDAY AND WITH SLIGHTLY WARMER HIGH TEMPS AROUND 60 UNDER
CONTINUED MAINLY CLEAR SKIES. THE SURFACE HIGH WILL SHIFT EAST BY
THURSDAY AND THIS WILL ALLOW SOUTHERLY FLOW AND WARMER TEMPS TO
PREVAIL ACROSS THE AREA. MOISTURE WILL INCREASE ACROSS THE AREA ON
FRIDAY WITH INCREASING CHANCES FOR SHOWERS FRIDAY NIGHT AND SATURDAY
ALONG WITH WARMER TEMPERATURES. STUCK PRETTY CLOSE TO GUIDANCE TEMPS
THROUGH THE PERIOD...BUT DID CUT BELOW GUIDANCE LOWS A BIT IN THE
USUAL COOLER LOCATIONS MONDAY AND TUESDAY NIGHT./15/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       69  56  65  32 /  79  82   7   4
MERIDIAN      72  58  69  33 /  85  89   8   4
VICKSBURG     66  55  64  34 /  75  75   7   3
HATTIESBURG   78  65  70  36 /  92  82   9   5
NATCHEZ       75  56  63  33 /  65  67   7   3
GREENVILLE    59  51  59  33 /  84  81   8   3
GREENWOOD     59  51  62  32 /  87  91  10   4

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MSZ018-019-025>052.

LA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR LAZ007>009-015-016.

AR...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR ARZ074-075.

&&

22/17/03/15
Hazardous weather outlook, Mar 23, 10:09 AM CST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1109 AM CDT SAT MAR 23 2013

LAZ023>026-MSZ053>066-072>074-241615-
FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-CLAIBORNE-COPIAH-SIMPSON-
SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
1109 AM CDT SAT MAR 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA AND CENTRAL AND SOUTHERN MISSISSIPPI SOUTH OF THE
INTERSTATE TWENTY CORRIDOR.

.DAY ONE...TODAY AND TONIGHT

SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING AS A
LOW PRESSURE SYSTEM SWINGS ACROSS THE REGION INTO AN UNSTABLE AND
SHEARED AIR MASS. THE MOST INTENSE STORMS WILL HAVE THE POTENTIAL
FOR DAMAGING WIND GUSTS AROUND 60 MPH AND LARGE GOLF BALL SIZE HAIL.
A FEW TORNADOES WILL ALSO BE POSSIBLE...MAINLY OVER SOUTHEASTERN
PORTIONS OF MISSISSIPPI.

PERIODS OF HEAVY RAINFALL WILL OCCUR DURING THE AFTERNOON AND
EVENING ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.
LOCAL FLOODING WILL BE POSSIBLE...ESPECIALLY IN LOW LYING AREAS
AND WHERE DRAINAGE IS POOR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG PRESSURE GRADIENTS WILL PRODUCE WINDY AND GUSTY CONDITIONS
ACROSS THE AREA FOR SUNDAY. EXPECT SUSTAINED WINDS FROM THE WEST
AND NORTHWEST AROUND 20 TO 30 MPH WITH OCCASIONAL GUSTS AROUND
40 MPH.

.SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM
SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED
THIS AFTERNOON AND EVENING.

ARZ074-075-LAZ007>009-015-016-MSZ018-019-025>052-241615-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-
WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-
HOLMES-ATTALA-WINSTON-NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-
LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-
1109 AM CDT SAT MAR 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST ARKANSAS AND
PORTIONS OF NORTHEASTERN LOUISIANA AND CENTRAL MISSISSIPPI ALONG AND
NORTH OF THE INTERSTATE TWENTY CORRIDOR.

.DAY ONE...TODAY AND TONIGHT

SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND THIS EVENING AS A
LOW PRESSURE SYSTEM APPROACHES AND PIVOTS ACROSS THE REGION INTO AN
UNSTABLE AIR MASS. THE MOST INTENSE STORMS WILL BE CAPABLE OF LARGE
GOLF BALL SIZE HAIL AND DAMAGING WIND GUSTS TO 60 MPH. FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES ARE ALSO EXPECTED.

PERIODS OF HEAVY RAINFALL WILL OCCUR TODAY THROUGH THIS EVENING.
LOCAL FLOODING WILL BE POSSIBLE...ESPECIALLY IN LOW LYING AREAS
AND WHERE DRAINAGE IS POOR. CONSIDERING HEAVY RAIN MANY LOCATIONS
RECEIVED YESTERDAY AND LAST NIGHT ACROSS THE REGION A FLASH FLOOD
WATCH WILL BE IN EFFECT THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG PRESSURE GRADIENTS WILL PRODUCE WINDY AND GUSTY CONDITIONS
ACROSS THE AREA FOR SUNDAY. EXPECT SUSTAINED WINDS FROM THE WEST
AND NORTHWEST AROUND 20 TO 30 MPH WITH OCCASIONAL 40 TO 45 MPH
GUSTS.

.SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM
SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED
TODAY THROUGH THIS EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

50

In the hours before

Special weather statement, Mar 23, 11:30 AM CST, 40 minutes before
MSZ065-066-231800-
JONES MS-COVINGTON MS-
1230 PM CDT SAT MAR 23 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1230 PM CDT SAT MAR 23 2013

...STRONG STORMS MOVING OVER SOUTHERN COVINGTON AND SOUTHWEST
JONES...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING DIME TO NICKEL SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 6 MILES WEST OF SANFORD AT 1230 PM
CDT...MOVING NORTHEAST AT 30 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHEASTERN COVINGTON AND SOUTHWESTERN JONES COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3151 8959 3152 8960 3153 8960 3155 8962
      3175 8938 3144 8918 3143 8923 3143 8958
TIME...MOT...LOC 1730Z 243DEG 27KT 3149 8950

MRM

The radar

The Jackson/Brandon,MS radar (KDGX), 108 km away, was scanning. The volume nearest the first event began at 18:08 UTC.

Open the radar archive at this moment

Event by event

26 hail, 8 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Jones

When
March 23, 12:10 PM CST
Where
Jones County, 1.9 mi ESE of Ellisville Jct
Measured
1 in hail
Reported by
Public
Coordinates
31.620, -89.140

Hail, Rankin

When
March 23, 4:18 PM CST
Where
Rankin County, 0.9 mi NE of Cross Roads
Measured
0.75 in hail
Reported by
Public
Coordinates
32.260, -89.760

Hail, Newton

When
March 23, 4:35 PM CST
Where
Newton County, 1.36 mi ENE of Bethel
Measured
0.75 in hail
Reported by
Public
Coordinates
32.290, -89.160

Hail, Washington

When
March 23, 4:57 PM CST to 5:00 PM CST
Where
Washington County, 0.69 mi N of Greenville to 0.69 mi S of Greenville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.410, -91.050

Hail, Lauderdale

When
March 23, 5:14 PM CST
Where
Lauderdale County, 0.58 mi W of Suqualena to 2.72 mi NNW of Kewanee
Measured
1.25 in hail
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
32.450, -88.840

Quarter to half dollar size hail fell along a swath just north of Meridian as a severe storm crossed the area.

Hail, Sunflower

When
March 23, 5:18 PM CST
Where
Sunflower County, 1.15 mi E of Fairview
Measured
1 in hail
Reported by
Public
Coordinates
33.520, -90.730

Hail, Neshoba

When
March 23, 5:30 PM CST
Where
Neshoba County, 1.35 mi WNW of Herbert Spgs
Measured
1 in hail
Reported by
Public
Coordinates
32.610, -88.950

Hail, Leflore

When
March 23, 5:40 PM CST
Where
Leflore County, 2.68 mi WNW of Shellmound
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.620, -90.310

Hail, Kemper

When
March 23, 5:40 PM CST
Where
Kemper County, 0.69 mi S of Damascus
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.660, -88.830

Hail, Leflore

When
March 23, 5:51 PM CST
Where
Leflore County, 0.58 mi W of Greenwood
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.520, -90.190

Thunderstorm Wind, Washington

When
March 23, 5:53 PM CST
Where
Washington County, 0.69 mi N of G Alan Cyprs Grdn Ar
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.030, -91.030

Two trees were blown down, roofs were damaged, and a power line was blown onto a road.

Thunderstorm Wind, Issaquena

When
March 23, 5:55 PM CST
Where
Issaquena County, 4.44 mi SW of Grace
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.960, -91.010

A small shed was blown into a field.

Thunderstorm Wind, Sharkey

When
March 23, 6:02 PM CST
Where
Sharkey County, 1.5 mi NNE of Nitta Yuma
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
33.050, -90.840

A roof was blown off a trailer.

Thunderstorm Wind, Sharkey

When
March 23, 6:02 PM CST
Where
Sharkey County, 0.58 mi W of Anguilla
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
32.970, -90.830

A few trees were blown down.

Hail, Sharkey

When
March 23, 6:02 PM CST
Where
Sharkey County, 0.58 mi W of Anguilla
Measured
0.88 in hail
Reported by
Public
Coordinates
32.970, -90.830

Thunderstorm Wind, Grenada

When
March 23, 6:08 PM CST
Where
Grenada County, 1.15 mi E of Troy
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.820, -89.860

Power lines were blown down along Pea Ridge Road.

Hail, Grenada

When
March 23, 6:10 PM CST
Where
Grenada County, 1.5 mi SSW of Grenada Muni Arpt
Measured
1.75 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.810, -89.810

Hail, Holmes

When
March 23, 6:12 PM CST
Where
Holmes County, 2.37 mi NNE of Ebenezer
Measured
1 in hail
Reported by
Public
Coordinates
33.000, -90.080

Hail, Montgomery

When
March 23, 6:20 PM CST
Where
Montgomery County, 3.99 mi SW of Lilac
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.630, -89.650

Hail was covering the ground.

Thunderstorm Wind, Yazoo

When
March 23, 6:25 PM CST
Where
Yazoo County, 0.9 mi SW of Yazoo City Barrier A
Measured
59 kt (68 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
32.860, -90.410

Numerous trees and power lines were down. Some power poles were snapped and trees were down on some houses.

Hail, Yazoo

When
March 23, 6:25 PM CST
Where
Yazoo County, 0.9 mi SW of Yazoo City Barrier A
Measured
1.75 in hail
Reported by
Public
Coordinates
32.860, -90.410

Flash Flood, Yazoo

When
March 23, 6:25 PM CST to 7:25 PM CST
Where
Yazoo County, 0.9 mi SW of Yazoo City Barrier A to 1.01 mi SSE of Yazoo City Barrier A
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.860, -90.410

Numerous streets were impassable due to flooding.

Hail, Webster

When
March 23, 6:40 PM CST
Where
Webster County, 0.69 mi N of Walthall
Measured
1.75 in hail
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
33.610, -89.280

Hail, Holmes

When
March 23, 6:45 PM CST
Where
Holmes County, 2.37 mi NNE of Ebenezer
Measured
1 in hail
Reported by
Public
Coordinates
33.000, -90.080

Hail, Attala

When
March 23, 7:15 PM CST
Where
Attala County, 0.58 mi E of Williamsville to 0.9 mi NW of Kosciusko
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.030, -89.570

Hail, Choctaw

When
March 23, 7:20 PM CST
Where
Choctaw County, 0.9 mi NE of Ackerman Choctaw Arp
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.310, -89.220

Thunderstorm Wind, Leake

When
March 23, 7:20 PM CST
Where
Leake County, 2.38 mi NNW of Dowell
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.930, -89.590

Large tree limbs were blown down.

Hail, Oktibbeha

When
March 23, 7:28 PM CST to 7:33 PM CST
Where
Oktibbeha County, 0.9 mi SE of Starkville to 1.86 mi WSW of Osborn
Measured
2 in hail
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.460, -88.820

Quarter to hen egg size hail fell in the area.

Hail, Neshoba

When
March 23, 7:36 PM CST to 7:42 PM CST
Where
Neshoba County, 5.41 mi NE of Center to 16.6 mi ENE of Center
Measured
1.75 in hail
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
32.880, -88.920

Thunderstorm Wind, Neshoba

When
March 23, 7:38 PM CST
Where
Neshoba County, 1.5 mi NNW of Longino
Measured
54 kt (62 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.820, -89.110

A couple of trees were blown down.

Hail, Kemper

When
March 23, 7:42 PM CST
Where
Kemper County, 2.07 mi N of Preston
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
32.910, -88.830

Hail, Rankin

When
March 23, 8:38 PM CST
Where
Rankin County, Value
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.280, -90.000

Hail, Scott

When
March 23, 8:56 PM CST
Where
Scott County, 0.9 mi SE of Forest Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
32.340, -89.470

Hail, Simpson

When
March 24, 12:40 AM CST to 12:44 AM CST
Where
Simpson County, 2.76 mi N of Martinville
Measured
1 in hail
Reported by
Public
Coordinates
32.010, -89.750

Hail, Lauderdale

When
March 24, 2:00 AM CST
Where
Lauderdale County, 4.31 mi SSE of Okatibbee
Measured
1 in hail
Reported by
Public
Coordinates
32.240, -88.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2013Every state in 2013This day in weather historyWarnings in Mississippi, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434896, 434897, 434898, 434900, 434901, 434902, 434903, 434906, 434907, 434908, 434910, 434911, 434912, 434913, 434914, 434916, 434917, 434919, 434920, 434922, 434924, 434925, 434927, 434928, 434929, 434930, 434931, 434932, 434934, 434935, 434936, 434937, 434938, 434939, 434940.